MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 100/95; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 100/95; NAIL, FIXATION, BONE
Catalog Number 71677100
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during the removal of an intertan nail, the compression screw fractured off.Due to this complication, the removal of the nail and the screw was cancelled.It is unknown if there is a removal scheduled.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: a2, a3, a4, b7, d4 (expiration date), d6a (implanted date), d10 (concomitant devices added), g4 (510k number), h4 (manufacturing date).Corrected data: b5 (narrative), d1 (device name), d4 (catalog number, lot number, udi number), h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, during the removal of an intertan nail implanted on (b)(6) 2022, the lag/comp screw kit 100/95 fractured off.Due to this incident, the removal of the nail and the screw was cancelled.Surgeon was going to try to drill a 3.5mm whole in the screw-corpus to try to remove it with a screw-extraction device.A revision surgery to remove the hardware was performed on (b)(6) 2024.Unfortunately, the hardware could not be removed and the surgery was cancelled once more.
 
Additional Manufacturer Narrative
Corrected data: h6 (type of investigation).Investigation results: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.One unlabeled x-ray dated (b)(6)2023 shows a post implantation image of this 59-year-old female's right hip without staples and a stable im nail with an intact locking and compression screws without a visible sign of a fracture.However, the date of the primary procedure is unknown.Approximately 14 months later, on (b)(6)2024, because of the patient constant complaint of pain the patient underwent the removal of the intertan nail.Consequently, during the procedure the compression screw fractured off.One unlabeled image dated (b)(6)2024, was provided that confirms the breakage of the compression screw that appears to be secure in the bone at a depth similar to the 14-month prior image.Based on the information provided, a procedural variance vs user error during the attempted nail and screw removal cannot be rule out as the likely causes of the reported adverse event.The implantable broken compression screw was left in the bone; therefore, micro-motion/migration is unlikely.The status of the patient was reported as healthy.The patient impact was the reported retained screw, the second revision and the second cancelled procedure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Correct surgical technique is essential to a successful outcome.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Updated results of investigation: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.One unlabeled x-ray dated (b)(6)2023 shows a post implantation image of this 59-year-old female's right hip without staples and a stable im nail with an intact locking and compression screws without a visible sign of a fracture.However, the date of the primary procedure is unknown.Approximately 14 months later, on (b)(6)2024, because of the patient constant complaint of pain the patient underwent the removal of the intertan nail.Consequently, during the procedure the compression screw fractured off.One unlabeled image dated (b)(6)2024, was provided that confirms the breakage of the compression screw that appears to be secure in the bone at a depth similar to the 14-month prior image.Based on the information provided, a procedural variance vs user error during the attempted nail and screw removal cannot be rule out as the likely causes of the reported adverse event.The implantable broken compression screw was left in the bone; therefore, micro-motion/migration is unlikely.The status of the patient was reported as healthy.The patient impact was the reported retained screw, the second revision and the second cancelled procedure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Correct surgical technique is essential to a successful outcome.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 100/95
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20156948
Report Number1020279-2024-01770
Device Sequence Number4248250
Product Code JDS
UDI-Device Identifier03596010563323
UDI-Public3596010563323
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71677100
Device Lot Number22BT59451
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer09/18/2024
11/20/2024
11/20/2024
Initial Report FDA Received Date09/06/2024
Supplement Report FDA Received Date11/15/2024
11/27/2024
11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71645027 / LOT: 21FM14619.; PN: 71675383 / LOT: 22DM13270.
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexFemale
Patient Weight68 KG